Alert archive / Minnesota / Wind Advisories in 2022
Wind Advisory 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Jan 20, 2022, 1:43 PM CST for 5 counties in Minnesota; Brookings County, South Dakota. It took effect at Jan 21, 2022, 9:00 AM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2022, 1:43 PM CST (19:43 UTC)
- In effect from
- Jan 21, 2022, 9:00 AM CST
- Expired
- Jan 21, 2022, 3:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
Counties Cottonwood County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440 WWUS73 KFSD 201943 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 143 PM CST Thu Jan 20 2022 MNZ071-072-080-081-097-SDZ040-210345- /O.NEW.KFSD.WI.Y.0003.220121T1500Z-220121T2100Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Brookings- 143 PM CST Thu Jan 20 2022 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 3 PM CST FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In South Dakota, Brookings County. In Minnesota, Lincoln, Lyon, Murray, Cottonwood and Pipestone Counties. * WHEN...From 9 AM to 3 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
3 follow-up statements
026 WWUS73 KFSD 210219 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 819 PM CST Thu Jan 20 2022 MNZ071-072-080-081-097-SDZ040-211030- /O.CON.KFSD.WI.Y.0003.220121T1500Z-220121T2100Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Brookings- 819 PM CST Thu Jan 20 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 3 PM CST FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In South Dakota, Brookings County. In Minnesota, Pipestone, Cottonwood, Murray, Lincoln and Lyon Counties. * WHEN...From 9 AM to 3 PM CST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
860 WWUS73 KFSD 210844 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 244 AM CST Fri Jan 21 2022 MNZ071-072-080-081-097-SDZ040-212100- /O.CON.KFSD.WI.Y.0003.220121T1500Z-220121T2100Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Brookings- 244 AM CST Fri Jan 21 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 3 PM CST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...In South Dakota, Brookings County. In Minnesota, Pipestone, Cottonwood, Murray, Lincoln and Lyon Counties. * WHEN...From 9 AM this morning to 3 PM CST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
641 WWUS73 KFSD 212055 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 255 PM CST Fri Jan 21 2022 MNZ071-072-080-081-097-SDZ040-212200- /O.EXP.KFSD.WI.Y.0003.000000T0000Z-220121T2100Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Brookings- 255 PM CST Fri Jan 21 2022 ...WIND ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON... Winds are expected to decrease throughout the rest of the afternoon hours, allowing the wind advisory to expire. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jan 20, 11:46 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jan 20, 11:46 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1146 AM CST Thu Jan 20 2022
.SHORT TERM...(Today and Tonight)
Issued at 302 AM CST Thu Jan 20 2022
Quiet conditions continue to prevail across the region under clear
skies, with current observations showing temperatures in the
negative single digits to teens. Wind chills have also taken a
notable dive overnight with the aid of effective radiational
cooling, with many locations in the negative teens to 20s.
Expect light and variable winds to gradually become southerly
shortly after daybreak as sfc high pressure begins to drift
eastward. As a result, should see highs rise a touch warmer than
yesterday in areas west of I-29, with values currently forecast to
climb into the upper teens to lower 20s. Given the southerly
winds will not be as strong across areas east of I-29, have kept
highs similar to yesterday, with values likely to remain in the
single digits to lower teens.
Sfc pressure gradient tightens heading into the overnight period as
a fast moving low pressure system dives southeastward across central
Canada into the Northern Plains. While the forecast is set to remain
dry, will see winds pick up as we approach daybreak, with gusts
between 20 to 30 mph possible. Lows during this time will also
remain cold, despite the increase in southerly flow, with values
forecast to fall into the single digits on either side of zero. At
this time, have the coldest values along the far eastern fringes of
our CWA, with wind chills similar to the past two nights - falling
into the negative 20s. Will likely need another Wind Chill Advisory,
but after collaboration with neighbors have opted to let next shift
handle this after the current headline expires.
.LONG TERM...(Friday through Wednesday)
Issued at 302 AM CST Thu Jan 20 2022
Look for temperatures to moderate back into the 20s to 30s Friday as
WAA ahead of our next system continues to strengthen. Winds will
remain breezy as the aforementioned SPG hold tight over the region,
with gusts expected to range anywhere from 20 to 35 mph through the
afternoon. Heading into the evening and overnight period, should see
breezy conditions gradually subside, with direction becoming
northwesterly behind the front. As noted the past few days, models
remain in fairly decent agreement that light snow will be possible
across much of our area. In regard to totals, both deterministic and
ensemble guidance suggest that overall QPF will remain relatively
light, suggesting that at least a dusting of snow can be expected.
However, can't rule out the possibility of seeing locally higher
amounts occur, especially in areas of higher elevations - so have
totals around an inch possible across the Buffalo Ridge.
Upper level flow turns northwesterly this weekend and will continue
heading into early next week, allowing multiple quick moving
clippers to traverse the region. Though overall moisture with these
systems remains fairly limited at this time, could still see light
snow impact portions of our area both Saturday afternoon and Sunday
afternoon/evening. Still have a bit of disagreement amongst the
global models though concerning timing and accumulations, so have
opted to continue with model blend of 20-30 PoPs for now. Similar to
Friday, should see temperatures remain in the 20s to 30s this
weekend, with a few locations across south-central SD possibly
approaching 40.
Otherwise, look for conditions to remain largely dry throughout the
first half of the upcoming week, with temperatures taking a bit of a
dive into the single digits to teens Tuesday before recovering back
into the 20s to 30s on Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1145 AM CST Thu Jan 20 2022
VFR conditions expected throughout the TAF period. Southerly winds
will pick up later this afternoon becoming marginally breezy for
areas west of I-29 by the evening hours. Breezy winds will spread
eastwards overnight, strengthening during the morning hours with
gusts up to 40 mph. Areas along the Buffalo Ridge in SW MN could see
gusts up to 50 mph. Chances for light snow and MVFR cigs/visbys
return early Friday afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until noon CST today for SDZ039-040-055-056-
062.
MN...Wind Chill Advisory until noon CST today for MNZ071-072-080-081-
089-090-097-098.
IA...Wind Chill Advisory until noon CST today for IAZ001>003-012>014-
021-022-032.
NE...NONE.
&&
SHORT TERM...SST
LONG TERM...SST
AVIATION...APTHazardous weather outlook, Jan 20, 3:23 AM CST, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 323 AM CST Thu Jan 20 2022 IAZ020-031-NEZ013-014-SDZ038-050-052>054-057>061-063>071-210930- Plymouth-Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Miner- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Turner-Lincoln-Bon Homme-Yankton-Clay-Union- 323 AM CST Thu Jan 20 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Light snow will be possible across the region Friday afternoon and evening, with accumulations forecast to remain less than an inch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ039-040-055-056-062-210930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Ida- Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury- Brookings-Lake-Moody-Minnehaha- 323 AM CST Thu Jan 20 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Wind chills in the negative 20s are expected to improve throughout the morning, with values in the negative single digits becoming common this afternoon and evening. Cold temperatures look to return overnight, with wind chills in the negative 20s possible across portions of SW Minnesota and NW Iowa prior to daybreak Friday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Light snow will be possible across the region Friday afternoon and evening, with accumulations forecast to remain less than an inch. However, could see locally higher amounts occur in areas of higher elevations, with accumulations closer to an inch possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 1:42 PM CST | Wind Chill Advisory | FSD | Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles | 19 hr |
Nearby
Wind Advisories in Minnesota, 2022Wind Advisories in South Dakota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.